Illinois, 2016

Flooding in Illinois, July 25, 2016

July 25, 2016 · NWS PAH · 2 events in 2 counties and zones

Clusters of storms moved slowly eastward across southeast Illinois, producing very heavy rainfall. The storms occurred in the vicinity of a weak stationary front that was draped across the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of storms moved slowly eastward across southeast Illinois, producing very heavy rainfall. The storms occurred in the vicinity of a weak stationary front that was draped across the Lower Ohio Valley. The atmosphere was warm and very moist, with surface dew points in the middle 70's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 25, 1:31 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 25, 1:31 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
231 PM CDT MON JUL 25 2016

.SHORT TERM...(Tonight through Wednesday night)
Issued at 232 PM CDT Mon Jul 25 2016

The forecast is rather straight-forward during the short term.
Essentially what you see is what you get through Wednesday night.
A very juicy air mass will remain in place, with precip water
values around 2 inches and surface dew points in the mid 70s. Very
little forcing will be required to induce convection. As the 500
mb ridge yields to some broad troughing over the mid and upper
Mississippi Valley, weak 500 mb shortwaves will be more than
enough to trigger convection.

Storms popped up around midday today in an environment of weak
forcing as the convective temp was reached. A similar scenario is
expected Tuesday with very little change in thermodynamics. The
nam indicates k-indices will remain in the upper 30s through
Wednesday, indicative of very moist air in the low and mid levels.
Though mid-level lapse rates are quite weak, high capes are
enabling deep convection.

The convection appeared to be mainly diurnally driven today.
As the mid-level flow increases a bit and 500 mb shortwaves become
better defined, the potential for nocturnal convection will
increase over the next couple nights. Again, the primary hazard
will continue to be heavy rainfall due to slow cell movement and
precip water values around 2 inches.

High temps the next couple days should again be near the
convective temp around 90 degrees. Heat indices may briefly top
100 degrees prior to the cooling effects of convection. As far as
pops through Wednesday night, the areal coverage of convection is
going to be highly variable from hour to hour. A generic pop of
50 percent is probably the best way to convey this variability.

.LONG TERM...(Thursday through Monday)
Issued at 232 PM CDT Mon Jul 25 2016

Average confidence in the long term due to model differences.

The long term period starts off with the establishment of a broad H5
trough over the midsection of the country. All surface features are
forecast to be well to our north and west at that time, but with
plenty of moisture and instability over the area, shower and
thunderstorm chances max out Thursday with the approach of the
upper level energy.

Beyond that through Sunday night, the area will remain under the
aforementioned broad H5 trough keeping the region in cyclonic flow
aloft with plenty of moisture and instability on tap. In this
period, the west northwest flow is forecast to push a weakening
frontal boundary toward and eventually into the area, but in this
regime it's hard to move a frontal boundary through a huge dome of
heat and humidity. Even so, given the elevated levels of moisture
and instability, precipitation chances remain in the forecast
through the weekend.

Monday models show a slight eastward progression of the trough with
rising heights aloft. Not sure if this will completely shut down
precipitation chances, but if it pans out will certainly lower
probabilities at the end of the period.

Temperatures should remain just below normal through the period, so
we're not expecting any heat headlines, although with dewpoints
remaining in the 70s, humid conditions will continue.

&&

.AVIATION...
Issued at 1226 PM CDT Mon Jul 25 2016

Scattered to numerous thunderstorms developed near all taf sites by
noon. Given the very moist and unstable atmosphere, development
should continue through the afternoon. Local ifr conditions will
occur with the storms, which are producing heavy rain. The storms
will gradually decrease with loss of daytime heating between sunset
and midnight.

Fog appears more likely late tonight and early Tuesday morning,
since it appears the ground will become moistened by storms today.
Introduced mention of mvfr vsbys, but ifr conditions may be included
in later sets of tafs if heavy rain materializes at all sites.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...JP
AVIATION...MY
Hazardous weather outlook, Jul 25, 2:23 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT MON JUL 25 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-262030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 PM CDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE
TONIGHT. THE MAIN HAZARDS WILL BE LOCALLY HEAVY RAINFALL AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH THIS
WEEKEND. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE
THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Edwards

When
July 25, 2:49 PM CST to 4:00 PM CST
Where
Edwards County, 1 mi N of Albion to 1 mi W of Albion
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.395, -88.050

Some minor street flooding was reported. A trained spotter measured 2.30 inches in 45 minutes.

Flood, Gallatin

When
July 25, 4:08 PM CST to 5:30 PM CST
Where
Gallatin County, 1 mi N of Shawneetown to 1 mi E of Shawneetown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.715, -88.130

Ditches were overflowing, and there was some street flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646796, 646797.